Treatment Strategies for Managing the Side Effects of Cancer Treatment

Published on

Topics include: Treatment

With cancer treatment, side effects are almost inevitable. Patient Power founder and host, Andrew Schorr, poses a question: how do we best manage side effects of treatment? Dr. Orlowski emphasizes that communicating symptoms with your healthcare team is key to making sure the side effects aren’t a result of other health concerns. UCSF myeloma expert, Dr. Thomas Martin, gives us a clear picture on a new line of next-generation proteasome inhibitors and monoclonal antibodies in which we may see very little to almost no neuropathy. Dr. Martin also explores drugs coming down the pike and other treatment strategies. 

View more programs featuring and

Produced in association with and

Transcript

Please remember the opinions expressed on Patient Power are not necessarily the views of our sponsors, contributors, partners or Patient Power. Our discussions are not a substitute for seeking medical advice or care from your own doctor. That’s how you’ll get care that’s most appropriate for you.

And let me just see for a show of hands, how many people have experienced neuropathy?  Big one.  How many people have experienced fatigue?  Okay.  And what about other, pain, maybe, some of that pain?  Okay.  So there, but neuropathy, fatigue, big ones.  How do we take care of that? 

Other things that can happen with myeloma, you can get something called amyloidosis, where again this protein can be deposited in tissues which can cause damage to nerves.  And also neuropathy can be seen in other diseases like Waldenstrom’s macroglobulinemia, which is a related disease to myeloma, and I know one of the patients who talked with me at the break had that. 

In terms of trying to treat neuropathy, the most important things are that if you're on a drug treatment which is causing neuropathy, and unfortunately quite a few drugs that we use in myeloma do, and that includes bortezomib (Velcade), that includes vincristine (Oncovin), although we don't use that very often anymore.  It does include thalidomide (Thalomid).  And even lenalidomide (Revlimid) and pomalidomide (Polalyst) and carfilzomib (Kyprolis) can cause some neuropathy, although carfilzomib does less so than bortezomib, and lenalidomide does so less than thalidomide.  

The most important thing, though, in treatment is really to let your doctor or your nurse know that you're having these symptoms, because the bottom line is that what it means is that we need to reduce the dose of these drugs that you're on, or in some cases we need to hold the drug altogether. Because if we continue with the same dose and the same schedule, the neuropathy probably is only going to get worse, and the worse it gets the more difficult it is for the neuropathy to go away after you're off the treatment. 

And sometimes patients don't want to tell doctors about that because they're happy that their myeloma is decreasing, but we know from studies that in those patients that develop neuropathy if you reduce doses it does not compromise drug efficacy. 

The other thing that you can do is switch drugs.  There are some studies that suggest if you're having problems with a bortezomib?containing combination, you can drop out the bortezomib and add carfilzomib, have fewer side effects and still have a benefit. 

There are various treatments available which can include medications.  Acupuncture, we've done a study.  Michael Long at our center did a study that showed that acupuncture can be very effective for reducing neuropathy.  And there are pain medications, which can be taken which include narcotics, anti-inflammatories, drugs like gabapentin (Neurontin).  Tricyclic antidepressants help with neuropathy. 

And it's important to make sure that you don't have some other cause of neuropathy.  Every now and then, we find somebody who's got a vitamin B12 deficiency, which can cause nerve damage.  You need to make sure that diabetes is well controlled because that can cause neuropathy.  And sometimes patients may have a nerve in their back which is being pinched by, for example, a fractured vertebra that can cause neuropathy, and if you do what's called an either a vertebroplasty or a kyphoplasty that can often get almost immediately better.  So it's important to make sure there aren't other causes as well. 

So we looked at the particular regimens.  So if patients got lenalidomide or Revlimid as their primary therapy, just lenalidomide with or without dexamethasone but no proteasome inhibitor, no bortezomib, the incidence is actually less than 10 percent.  And if we looked at those that got bortezomib as part of their therapy the incidence was a lot higher.  It was more again in the 60 to 70 percent range.  

Now, we figured out a way to give bortezomib that's a little bit better, right.  So we give it by subcutaneous injection, and for a lot of people we give it weekly now, and those strategies have made the neuropathy a lot less.  And as Dr. Orlowski was saying, the new drugs, like carfilzomib, even have less, less neuropathy.  

And there are next?generation proteasome inhibitors that perhaps even have less neuropathy.  You know, those are coming down the pike including monoclonal antibodies that we expect no neuropathy.  So I do think that we've learned from our—from our medications in the past five years what the side effects are that prevent us from giving the drug, and also prevent patients from have gone quality of life.  So if we can't give the drug obviously you're not going to do so well on it, and if you're not having good quality of life you're not going to continue with the drug or do well in addition. 

But some of the other drugs also have some fatigue associated with it.  Some of the IMiDs have some fatigue, and probably all chemotherapy agents have some fatigue associated with it.  So what we try to do to ameliorate those, again we try to dose reduce.  We try to use as little dexamethasone and steroid as we can.  And we also look at your hemoglobin.  We look at what the red blood cell count is in your body. 

Some people have a mild problem with their kidneys, and their kidneys don't produce a hormone, and that hormone is what makes red blood cells.  So we can actually support people by giving them an injection.  It's called—some people have been on it—Procrit, Epo, or Aranesp, to try to boost up the hemoglobin the hematocrit, and people often feel better with those agents. 

So fatigue, cancer fatigue, is a big—it's a big deal, and it's a big problem, but I think some of the ways that we address are really discussing it with you and giving these supportive care medicines as we can. 

Somebody else asked me to mention about cataracts.  So, you know, cataracts is a side effect of therapies for myeloma.  It's a side effect of transplant, a lot of people had transplant in here.  And, you know, the high?dose chemotherapy does sometimes affect the lenses.  And also it's a side effect, big side effect of the steroids that patients are on.  Whether it's dexamethasone or Medrol or prednisone, those do increase the incidence of cataracts.  If you are having problems with vision, etc., I do—you know, talk to your doctor.  Go see your local optometrist or ophthalmologist.  There are great strategies to actually improve people's vision, especially if you have cataracts.  

Please remember the opinions expressed on Patient Power are not necessarily the views of our sponsors, contributors, partners or Patient Power. Our discussions are not a substitute for seeking medical advice or care from your own doctor. That’s how you’ll get care that’s most appropriate for you.

Related Programs

The Future of Transplants in Myeloma

With several new myeloma treatments available, will transplants still play a role? Dr. Thomas Martin shares his thoughts on how new treatment options affect the future of transplantation.

Published:

New Arsenal of Drugs Fighting Myeloma

Dr. Paul Richardson provides an update on drug development from ASCO 2012

Published:

Advertisement
Join Our Community Register for Events Read Our Latest Blog
Advertisement

Page last updated on September 1, 2014